Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 16, NWS Midland/Odessa, TX

April 11, 200915 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Apr 11, 2009, 11:50 AM CDT for 15 counties in Texas. It took effect at Apr 11, 2009, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2009, 11:50 AM CDT (16:50 UTC)
In effect from
Apr 11, 2009, 1:00 PM CDT
Expired
Apr 11, 2009, 7:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Borden County, TX, Crane County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 27 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 111650
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1150 AM CDT SAT APR 11 2009

...VERY WINDY ACROSS MUCH OF THE PERMIAN BASIN AND THE LOWER
TRANS PECOS REGION THIS AFTERNOON...

TXZ047-048-051>053-060>063-067>070-075-082-120000-
/O.NEW.KMAF.WI.Y.0016.090411T1800Z-090412T0000Z/
BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-TERRELL-
INCLUDING THE CITIES OF...SNYDER...STANTON...BIG SPRING...
COLORADO CITY...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...FORT STOCKTON...
SANDERSON
1150 AM CDT SAT APR 11 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY FOR MUCH OF THE PERMIAN BASIN AND THE LOWER TRANS PECOS
REGION...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH...WITH GUSTS TO 45
MPH ACROSS MUCH OF THE PERMIAN BASIN AND THE LOWER TRANS PECOS
REGION THIS AFTERNOON. THESE WINDS SHOULD DIMINISH IN SPEED BY
EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD EXERCISE EXTREME CAUTION ON AREA ROADWAYS THIS
AFTERNOON.

&&

$$
1 follow-up statement
000 
WWUS74 KMAF 112105
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT SAT APR 11 2009

...VERY WINDY ACROSS MUCH OF THE PERMIAN BASIN AND THE LOWER
TRANS PECOS REGION THIS AFTERNOON...

...STRONG WINDS POSSIBLE ACROSS THE GUADALUPE...DELAWARE AND DAVIS
MOUNTAINS...AND THE VAN HORN AND HIGHWAY 54 CORRIDOR SUNDAY...

.A POTENT UPPER LEVEL STORM SYSTEM LOCATED NEAR THE ARIZONA AND
NEW MEXICO BORDER THIS AFTERNOON WILL LIFT NORTHEAST TOWARD THE
TEXAS PANHANDLE BY SUNDAY MORNING. STRONG SOUTHEAST WINDS WILL
CONTINUE ACROSS MUCH OF THE PERMIAN BASIN AND THE LOWER TRANS
PECOS REGION THROUGH EARLY THIS EVENING IN ADVANCE OF THIS STORM
SYSTEM. STRONG WESTERLY WINDS ARE POSSIBLE ACROSS THE GUADALUPE
AND DELAWARE MOUNTAINS...THE VAN HORN AND HIGHWAY 54 CORRIDOR AND
THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS SUNDAY AS THE UPPER
STORM SYSTEM LIFTS TO THE NORTHEAST.

TXZ047-048-051>053-060>063-067>070-075-082-120000-
/O.CON.KMAF.WI.Y.0016.000000T0000Z-090412T0000Z/
BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-TERRELL-
INCLUDING THE CITIES OF...SNYDER...STANTON...BIG SPRING...
COLORADO CITY...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...FORT STOCKTON...
SANDERSON
405 PM CDT SAT APR 11 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FOR MUCH OF THE PERMIAN BASIN
AND THE LOWER TRANS PECOS REGION UNTIL 7 PM CDT THIS EVENING.

SOUTHEAST WINDS SUSTAINED AT 25 TO 35 MPH...WITH GUSTS TO
45 MPH WILL CONTINUE ACROSS MUCH OF THE PERMIAN BASIN AND THE
LOWER TRANS PECOS REGION THROUGH EARLY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD EXERCISE EXTREME CAUTION ON AREA ROADWAYS THIS
AFTERNOON.

&&

$$

NMZ027-TXZ057-074-258-121000-
/O.NEW.KMAF.HW.A.0019.090412T1500Z-090413T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...VAN HORN...ALPINE...
PINE SPRINGS
405 PM CDT SAT APR 11 2009 /305 PM MDT SAT APR 11 2009/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH FOR THE GUADALUPE AND DELAWARE MOUNTAINS ...THE VAN
HORN AND HIGHWAY 54 CORRIDOR AND THE HIGHER ELEVATIONS OF THE
DAVIS MOUNTAINS...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING.

STRONG WESTERLY WINDS OF 40 TO 50 MPH...WITH GUSTS TO 70 MPH WILL
BE POSSIBLE ACROSS THE GUADALUPE AND DELAWARE MOUNTAINS...AND THE
HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS SUNDAY. WESTERLY WINDS OF
30 TO 40 MPH...WITH GUSTS TO 60 MPH IN THE VAN HORN AND HIGHWAY 54
CORRIDOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Apr 11, 11:49 AM CDT, 1 minute earlier.

Area forecast discussion, Apr 11, 11:49 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 AM CDT SAT APR 11 2009

.UPDATE...
UPDATE TO ISSUE A WIND ADVISORY FOR THE PERMIAN BASIN...AND ADJUST
DEWPOINTS...SKY AND TEMPERATURE GRIDS.

&&

.DISCUSSION...
A COOL AIRMASS RESIDED OVER SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS THIS MORNING...WITH A LEE TROUGH SITUATED OVER THE HIGHER
TERRAIN OF NEW MEXICO AND WEST TEXAS.  DIFFLUENT FLOW ALOFT
PREVAILED OVER THE REGION AHEAD OF AN UPPER LOW TRAVERSING ARIZONA.
SOME ELEVATED INSTABILITY WAS CROPPING UP ABOVE THE COOL AIRMASS
WHICH WAS RESULTING IN CLOUD COVER TO THE EAST OF THE HIGHER
TERRAIN...AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER NEW
MEXICO.

ALTHOUGH DEWPOINTS WERE STILL IN THE 30S AND 40S OVER SOUTHEAST NEW
MEXICO AND WEST TEXAS...AND IN THE 40S ACROSS CENTRAL TEXAS THIS
MORNING...MID 40 TO MID 50 DEWPOINTS WERE BEGINNING TO CREEP
NORTHWESTWARD ALONG THE LOWER RIO GRANDE RIVER.  SOUTHEAST WINDS ARE
EXPECTED TO INCREASE TO 25 TO 35 MPH AS A SURFACE LOW DEVELOPS ON
THE OLD FRONTAL BOUNDARY AND TIGHTENS THE SURFACE PRESSURE GRADIENT
OVER WEST TEXAS AS IT MOVES EASTWARD ACROSS SOUTHWEST TEXAS THIS
AFTERNOON AND TONIGHT.  WILL ISSUE A WIND ADVISORY ALONG AND EAST OF
A GAIL...MIDLAND/ODESSA...WINK..FORT STOCKTON AND DRYDEN LINE FROM
11/18Z TO 12/00Z WHERE THE STRONGER SURFACE WINDS ARE EXPECTED.

THINK SURFACE DEWPOINTS IN THE LOW TO MID 50S COULD BE COMMON ACROSS
THE PERMIAN BASIN AND LOWER TRANS PECOS BY LATE THIS AFTERNOON.
INSTABILITY WILL INCREASE ALONG AND AHEAD OF THE SHARPENING SURFACE
TROUGH/SURFACE LOW AS SURFACE HEATING OCCURS ALONG AND TO THE WEST
OF THE SURFACE TROUGH.  EXPECT THUNDERSTORMS TO DEVELOP ALONG THE
TROUGH THIS AFTERNOON AS LIFT INCREASES AHEAD OF THE ONCOMING UPPER
TROUGH.  SEVERE THUNDERSTORMS APPEAR LIKELY AS SURFACE BASED CAPE OF
1000 TO 1500 J/KG...MID LEVEL LAPSE RATES OF 7 TO 7.5 C/KM...0 TO 6
KM BULK SHEAR OF 50 TO 60 KT AND THE NOSE OF A 110KT 250 HPA JET
COINCIDE OVER THE LOW LEVEL CONVERGENT ZONE.  SHEAR PROFILES
INDICATE GOOD DIRECTIONAL AND SPEED SHEAR...WHICH WILL ALLOW FOR
ORGANIZED CONVECTION...ROTATING UPDRAFTS AND SUPERCELLS AT LEAST
INITIALLY.  EXPECT CONVECTION TO MORPH INTO A LINEAR MCS INTO THIS
EVENING AS CONVECTION BECOMES MORE WIDESPREAD...AND A 850 HPA LOW
LEVEL JET INCREASES INFLOW INTO THE STORMS.  THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO A TORNADO OR
TWO.  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
ACROSS PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS.

HAVE INCREASED POPS A LITTLE FURTHER SOUTH AND INCLUDED SEVERE
STORMS SOUTH INTO THE BIG BEND REGION.  ADJUSTED WINDS FOR THE WIND
ADVISORY AND TWEAKED SKY CONDITIONS...TEMPERATURES AND DEWPOINTS.
UPDATED FORECAST WILL FOLLOW SHORTLY.

&&

.AVIATION...
SOUTHEAST WINDS WILL INCREASE TO 25 TO 30KT THIS AFTERNOON ACROSS
THE PERMIAN BASIN...AND COULD AFFECT THE WINK...MIDLAND AND FORT
STOCKTON TAF SITES.  SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP AND AFFECT MOST...IF NOT ALL...SOUTHEAST NEW MEXICO AND WEST
TEXAS TAF SITES THIS AFTERNOON AND EVENING.  STRONG...GUSTY WINDS
WILL ACCOMPANY THUNDERSTORMS...IN ADDITION TO LARGE HAIL.  IFR
CEILINGS WILL DEVELOP AHEAD A LINE OF CONVECTION FROM 12/00Z AND
ONWARD...BUT WILL AFFECT LOCATIONS MAINLY EAST OF MIDLAND AND FORT
STOCKTON.  WINDS WILL BECOME WESTERLY BEHIND A PACIFIC COLD FRONT
THAT WILL MOVE EASTWARD ACROSS THE REGION TONIGHT.

&&

.FIRE WEATHER...
BRIEF CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR ACROSS THE BIG
BEND REGION AS SOUTHWESTERLY WINDS OF 20 TO 30 MPH COINCIDE WITH
RH/S AROUND 10 PERCENT THIS AFTERNOON.  SINCE THE DURATION OF THESE
CONDITIONS IS NOT EXPECTED TO BE FOR THREE HOURS OR MORE...A RED
FLAG WARNING WILL NOT BE ISSUED.  MINIMUM AFTERNOON RH/S ALONG AND
WEST OF THE PECOS RIVER WILL GENERALLY BE 15 TO 25 PERCENT...WITH
HIGHER MINIMUM RH/S EXPECTED FURTHER EAST.  A PACIFIC COLD FRONT
WILL MOVE EAST ACROSS THE AREA TONIGHT WITH WESTERLY WINDS OF 10 TO
20 MPH IN IT/S WAKE.  RECOVERY TONIGHT WILL BE FAIR TO GOOD WEST OF
THE PECOS RIVER...AND GOOD OR BETTER TO THE EAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
     TERRELL...UPTON...WARD...WINKLER.

&&

76/67/21
Hazardous weather outlook, Apr 11, 7:56 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
756 AM CDT SAT APR 11 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
756 AM CDT SAT APR 11 2009 /656 AM MDT SAT APR 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY THROUGH TONIGHT.
THESE STORMS WILL BE MOST LIKELY DURING THE AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHEASTERN NEW MEXICO AND THE
PERMIAN BASIN.   SOME OF THESE STORMS MAY BECOME SEVERE...
GENERALLY ALONG AND EAST OF AN ARTESIA...MARFA AND BIG BEND LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...
HOWEVER A FEW TORNADOES WILL ALSO BE POSSIBLE. SOME OF THE STORMS
COULD PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS OF 30 TO 40 MPH COULD AFFECT THE GUADALUPE
MOUNTAINS SUNDAY.  MOTORISTS SHOULD KEEP ABREAST OF THE LATEST
FORECASTS IF TRAVELING THROUGH THE GUADALUPE MOUNTAINS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANGERS ACROSS SOUTHEASTERN NEW
MEXICO AND WEST TEXAS SHOULD BE PREPARED FOR THE POSSIBLE
DEVELOPMENT OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.  SPOTTER
ACTIVATION MAY BE NECESSARY BY THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:33 PM CDTFire Weather WatchMAFPecos, Terrell15 hr
Apr 11, 3:56 PM CDTSevere Thunderstorm WarningMAFGaines49 min
Apr 11, 4:05 PM CDTHigh Wind WatchMAF14 hr
Apr 11, 4:41 PM CDTTornado WarningMAFGaines34 min
Apr 11, 5:12 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler63 min
Apr 11, 5:17 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler43 min
Apr 11, 5:58 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines62 min
Apr 11, 6:05 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines55 min
Apr 11, 6:11 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler34 min
Apr 11, 6:18 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler57 min
Apr 11, 6:36 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines54 min
Apr 11, 6:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Dawson, Ector, Gaines, Martin and 1 more60 min
Apr 11, 6:46 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward59 min
Apr 11, 6:49 PM CDTFlash Flood WarningMAFGaines3 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.